Your kidneys can make extra pee when your body needs to get rid of a substance. It’s a process called diuresis. It can happen for a short time because of medication or something you eat, or it can be a sign of a larger health condition. Whatever the cause, your doctor can help you figure out the right treatment.
Everyone is different, but you may go to the bathroom around 4-6 times during the day. Since diuresis means that you make more pee, you may notice that you go more.
You may also have:
Causes of Diuresis
Your kidneys make extra water when your body needs to get rid of certain substances.
This can happen with:
Mannitol. This is a naturally occurring sugar alcohol. It's a diuretic, so it makes you pee to lose sodium and water. With less fluid in your body, your blood pressure goes down. Because of this, mannitol can help treat conditions like brain swelling and glaucoma.
You may pee a lot of clear, diluted urine with:
Diabetes insipidus. This type of diabetes is not related to types 1 or 2. It is a rare condition in which your kidneys pass too much fluid. This is because your body doesn’t respond in the right way to a hormone called vasopressin. This is an anti-diuretic hormone that helps your body store water.
- Central diabetes insipidusis caused by damage to your hypothalamus or pituitary gland. These are parts of the brain that make, store, and release vasopressin.
- Nephrogenic diabetes insipidus happens when your kidneys don’t respond to vasopressin. This may be because of genetics, medication, low potassium, high calcium, a urinary blockage, or kidney disease. The cause may be unknown.
- Gestational diabetes insipidus may happen if you're pregnant. Your levels of vasopressin may go down, or your kidneys may become less sensitive to it. Things should go back to normal when you're no longer pregnant.
Your doctor may give you medicine or perform a procedure that makes you pee more.
This can include:
Diuretics. “Water pills” allow you to get rid of sodium and water. Your doctor may put your body into the diuresis process to get rid of extra fluid because of a health condition. This eases strain on your kidneys and lessens the amount of blood your heart has to pump.
Doctors use them for:
Removal of a blockage. A tumor, kidney stone, or other bladder obstruction can make it hard to pass urine. You'll pee more than normal after they're gone. It can take 3-24 hours to pass the fluid after surgery. If it lasts longer than 48 hours, talk to your doctor.
Abnormal heart rate. Atrial fibrillation may cause your heart to flutter, but it may also make you have to go more at night. Supraventricular tachycardia, when your heart beats fast, may also make you have more urine.
High altitude. You may pee more for a short time at high elevation. This is a good sign you are adjusting to the altitude. You are likely to notice this when you are above 10,000 feet.
Cold temperature. Your blood vessels tighten as your body tries to get warm. This sends a signal to the kidneys to get rid of fluid.
Polyuriahappens when you make more than about 3 quarts of urine a day. This can be a side effect of a medication. Or it may happen if you drink large amounts of fluid, use diuretics, or have untreated diabetes.
Nocturiais when you to wake up to pee at night. If you have swelling in your lower body, you may make more urine when you lie down for a long time.
Natriuresis happens when you pass large amounts of sodium in your urine. It may result from foods you eat or a health problem like kidney damage. It can lead to nighttime polyuria.
If you lose more fluid than you take in, you can get dehydrated. This can cause:
You might mess up your electrolytes. These minerals help your cells and organs work right. If your levels are too high or too low, you may have:
- Muscle weakness
- Poor muscle tone
- Problems getting out of bed
- Change in mental state
- Irregular heartbeat
Some imbalances may require treatment, including:
- Hyponatremia. You can lose too much sodium if you pee a lot. You can also get hypernatremia, or high levels of sodium, if you lose too much water for too long.
- Hypokalemia. Some diuretics can cause your potassium levels to get too low. If you take one for a medical condition, your doctor may switch you to one that spares this mineral.
Your doctor will ask about your specific symptoms and your family history. They'll also want to know about your diet and what medications you take.
To test for a medical condition, your doctor can:
The cause and symptoms of your diuresis will determine your care. You may need to:
- Control your diabetes or other health condition
- Change medication
- Switch to a different diuretic
Your doctor may tell you to: